Question of the Month

Q:  My doctor prescribed aldactone 100mg for me but I am worried about taking it because I read that it may cause enlargement of the breasts and voice change. Can I also take Glucophage (metformin) with it?

 

A:   Many look up their drugs in the PDR, which is a standard reference. Unfortunately the PDR has limitations as an information source. The articles about each medication are the official "label" approved by the FDA which the manufacturer is legally required to distribute with the medication. As such it is a regulatory document which determines what the manufacturer can claim about the drug and the warnings it must give. Changing the labeling for a drug costs many millions of dollars and so manufacturers rarely update them. In the case of Aldactone (spironolactone), a decades old drug, much of the information is out of date. For the most complete and up-to-date drug information, a Medline search is best but much more time consuming than a quick look into the PDR.

With respect to spironolactone, the breast enlargement occurs in men -- who obviously don't like it! It is rarely, if ever, a problem for women. I am not sure why voice change is mentioned in the PDR because I have never seen this in treating thousands of women over more than two decades.

It is usually OK to take spironolactone and metformin together but be sure your doctor is aware of all the medications you are on when he or she prescribes for you.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by